Pennsylvania, 2013

Damaging Wind in Pennsylvania, July 18, 2013

July 18, 2013 · NWS CTP · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind damage in Lock Haven.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An isolated severe thunderstorm produced wind damage in Lock Haven.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 18, 4:57 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 18, 4:57 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
557 PM EDT THU JUL 18 2013

.SYNOPSIS...
A HUGE SUBTROPICAL RIDGE COVERS MOST OF THE UNITED STATES ALL THE
WAY TO THE CANADIAN BORDER. THIS DOMINANT WEATHER FEATURE WILL
CONTINUE TO PROVIDE MID-SUMMER HEAT AND HUMIDITY TO THE ENTIRE
REGION. THIS PATTERN WILL PERSIST THROUGH FRIDAY BEFORE A COLD FRONT
CROSSES THE REGION SATURDAY...FOLLOWED BY SOME SLIGHTLY COOLER
AND DRIER AIR FOR THE LAST HALF OF THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
DESPITE WARM TEMPS ALOFT...CONVECTION HAS FIRED OVR THE MTNS OF
NORTHERN PA LATE THIS AFTN AND IS SLOWLY MOVING SE TOWARD I-80 AS
OF 21Z. WEAKER FLOW ALOFT IS RESULTING IN ISOLD PULSE-TYPE
CONVECTION ACROSS THE SOUTHERN HALF OF THE STATE. LATEST NEAR TERM
SIMULATED RADAR DATA SUGGESTS LINEAR FEATURE ACROSS THE NORTH
HOLDS TOGETHER INTO THIS EVENING ACROSS THE I-80 CORRIDOR WITH
BENEFIT OF MODEST DEEP LYR SHEAR. FURTHER SOUTH...VERY WEAK SHEAR
WILL RESULT IN ISOLD PULSE CONVECTION...WHICH SHOULD DIE OUT ARND SUNSET.
WITH CAPES NR 4000J/KG...THE THREAT EARLY THIS EVENING WILL BE FOR
ISOLATED SEVERE STORMS...DESPITE WEAK WIND ALOFT.

ANY LINGERING CONVECTION SHOULD DIE LATE THIS EVENING...WITH
ANOTHER VERY WARM AND MUGGY NIGHT TO FOLLOW. OVERALL...CONDS NOT
AS FAVORABLE FOR VALLEY FOG AS THE LAST FEW NIGHTS...DUE TO
TIGHTENING PRES GRAD AND A BIT OF A WESTERLY BREEZE.
HOWEVER...MAY NEED TO ADD POSSIBILITY OF LATE NIGHT FOG IN AREAS
THAT SEE RAIN THIS EVENING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
HAVE PUT UP ANOTHER HEAT ADVISORY FOR THE EASTERN HALF OF MY FCST
AREA FOR FRIDAY AFTERNOON AND EVENING AS THE HEATWAVE ROLLS ON.
AFTER A WARM START TO THE DAY...WE SHOULD ONCE AGAIN HAVE LITTLE
PROBLEM REACHING AFTERNOON HIGHS AT LEAST AS HOT AS TODAY WITH NO
BREAK IN THE HUMIDITY.

CONVECTIVE FORECAST IS SIMILARLY-SIMILAR TO TODAY WITH POP UP
STORMS EXPECTED WITH DAY TIME HEATING. SOME OF THE MORE ROBUST
UPDRAFTS COULD DROP DOWN SOME STRONG WIND AND HEAVY RAIN...BUT
OVERALL ACTIVITY SHOULD REMAIN PRETTY SCATTERED.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
NOT MUCH CHANGE FROM RECENT DAYS.

SOME CHC OF STORMS PRIOR TO 00Z SAT...BUT EXPECT MUCH OF THE
PERIOD BEFORE SAT TO BE DRY AND HOT.

AS NOTED YESTERDAY...FRONT MAY MOVE INTO NW PA A TAD FASTER...
BUT WITH FLOW MORE ZONAL...FRONT WILL WEAKEN AND SLOW ACROSS
S PA BY SUNDAY. THUS LEFT CHC IN FOR SUNDAY.

LEFT MONDAY AND TUE DRY. HUMIDITY WILL BE CLOSE BY. WENT
WITH 20 POPS FOR WED AND THU...AS DEWPOINTS EDGE UP...AND
MODELS HINT AT A WEAK UPPER LVL SYSTEMS LIFTING NE IN THE
GENERAL FLOW.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
ALL SITES HAVE SEEN EARLY HAZE THIN OUT WITH VFR CONDITIONS
PREDOMINATING.

WE ARE STARTING TO SEE ISOLATED SHOWERS AND THUNDERSTORMS POP UP.
IF A STORM HITS A TERMINAL CONDITIONS WILL DETERIORATE...OTHERWISE
ALL SITES WILL REMAIN FAIR AND DRY INTO THE EVENING.

MORE THIN FOG AND HAZE CAN BE EXPECTED TO DROP VIZ DOWN INTO THE
2-4 MILE RANGE OVER MOST OF THE AREA TONIGHT...BEFORE WE SEE THE
SCENARIO REPEAT ALL OVER AGAIN TOMORROW AS IT BURNS OFF DURING
THE MORNING.

OUTLOOK...

SAT...VFR WITH AREAS OF MVFR. SCT SHRA/TSRA. SOME TSRA COULD BE
STRONG. LOCAL RESTRICTIONS.

SUN...MVFR TO VFR. FEW SHOWERS...PERHAPS A THUNDERSTORM...MAINLY
EARLY AND ACROSS THE SOUTH.

MON...VFR.

TUES...VFR WITH PM SHOWERS/THUNDERSTORMS POSSIBLE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 2 PM TO 8 PM EDT FRIDAY FOR PAZ019-026>028-
035>037-041-042-045-046-049>053-056>059-063>066.
HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR PAZ026>028-035-
036-045-046-049>053-056-057-059-063>066.

&&

SYNOPSIS...LA CORTE
NEAR TERM...FITZGERALD/LA CORTE
SHORT TERM...LA CORTE
LONG TERM...MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, Jul 18, 11:53 AM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1253 PM EDT THU JUL 18 2013

PAZ004>006-010>012-017-018-024-025-033-034-191700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
1253 PM EDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS MAY CAUSE BRIEF DOWNPOURS AND GUSTY WINDS
THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY. STRONG TO
POTENTIALLY SEVERE THUNDERSTORMS WILL PRECEDE AND ACCOMPANY THIS
FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ019-037-041-042-058-191700-
SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-SCHUYLKILL-
1253 PM EDT THU JUL 18 2013

...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS MAY CAUSE BRIEF DOWNPOURS AND GUSTY WINDS
THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY. STRONG TO
POTENTIALLY SEVERE THUNDERSTORMS WILL PRECEDE AND ACCOMPANY THIS
FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ026>028-035-036-045-046-049>053-056-057-059-063>066-191700-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1253 PM EDT THU JUL 18 2013

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION...ISOLATED THUNDERSTORMS MAY CAUSE BRIEF DOWNPOURS AND
GUSTY WINDS THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY. STRONG TO
POTENTIALLY SEVERE THUNDERSTORMS WILL PRECEDE AND ACCOMPANY THIS
FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 2:03 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
303 PM EDT THU JUL 18 2013

PAZ006-037-182000-
POTTER PA-TIOGA PA-
303 PM EDT THU JUL 18 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN POTTER AND NORTHWESTERN
TIOGA COUNTIES...

AT 301 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES SOUTHEAST OF
OSWAYO...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT ULYSSES...HARRISON VALLEY AND GAINES.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... SKI DENTON SKI AREA.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE ROAD
449.

LAT...LON 4165 7747 4181 7807 4201 7803 4201 7736

FORECASTER: MARTIN
Special weather statement, Jul 18, 2:28 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT THU JUL 18 2013

PAZ005-006-010-011-182000-
CAMERON PA-ELK PA-MCKEAN PA-POTTER PA-
328 PM EDT THU JUL 18 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CAMERON...
NORTHERN ELK...SOUTHEASTERN MCKEAN AND SOUTHERN POTTER COUNTIES...

AT 323 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTHEAST OF ROULETTE TO EAST BRANCH DAM TO TIONESTA...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT KEATING SUMMIT...JOHNSONBURG AND TRUMAN.

LAT...LON 4169 7761 4147 7794 4148 7799 4145 7799
      4140 7806 4142 7910 4143 7907 4146 7906
      4145 7897 4160 7896 4159 7867 4183 7813

FORECASTER: KF
Special weather statement, Jul 18, 2:56 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 PM EDT THU JUL 18 2013

PAZ006-037-041-182030-
NORTHERN LYCOMING PA-POTTER PA-TIOGA PA-
356 PM EDT THU JUL 18 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL POTTER...
NORTH CENTRAL LYCOMING AND TIOGA COUNTIES...

AT 348 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
WOODHULL TO LEETONIA...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT LEONARD HARRISON STATE PARK...WELLSBORO AND
TIOGA.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... MANSFIELD UNIVERSITY.

LAT...LON 4199 7692 4192 7691 4151 7711 4157 7770
      4201 7747 4200 7693

FORECASTER: KF
Special weather statement, Jul 18, 2:58 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 PM EDT THU JUL 18 2013

PAZ006-010>012-182045-
CAMERON PA-ELK PA-NORTHERN CLINTON PA-POTTER PA-
358 PM EDT THU JUL 18 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELK...NORTHERN
CAMERON...NORTHWESTERN CLINTON AND SOUTHERN POTTER COUNTIES...

AT 352 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES SOUTHEAST OF COUDERSPORT TO ELK RIVER TO MARIENVILLE...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT LYMAN RUN STATE PARK...ST. MARYS...PORTLAND
MILLS...CAMERON AND BRANDY CAMP.

LAT...LON 4170 7765 4157 7769 4156 7760 4151 7760
      4141 7800 4131 7877 4142 7910 4146 7906
      4145 7897 4156 7896 4163 7848 4160 7848
      4162 7821 4169 7821 4175 7794

FORECASTER: KF
Special weather statement, Jul 18, 3:45 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 PM EDT THU JUL 18 2013

PAZ006-010>012-017-037-041-182115-
CAMERON PA-CLEARFIELD PA-ELK PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-POTTER PA-TIOGA PA-
445 PM EDT THU JUL 18 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMERON...ELK...
NORTHERN CLEARFIELD...NORTHWESTERN CLINTON...NORTHWESTERN LYCOMING...
SOUTHERN POTTER AND SOUTHWESTERN TIOGA COUNTIES...

AT 439 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES SOUTH OF LEONARD HARRISON STATE PARK TO STEVENSON DAM TO
SIGEL...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT CEDAR RUN...SLATE RUN AND BROCKPORT.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... SKI SAWMILL SKI AREA.

LAT...LON 4143 7708 4120 7789 4125 7790 4119 7797
      4115 7880 4121 7876 4121 7872 4127 7876
      4137 7897 4135 7910 4142 7910 4146 7906
      4145 7897 4150 7896 4158 7815 4170 7733

FORECASTER: KF
Special weather statement, Jul 18, 4:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
526 PM EDT THU JUL 18 2013

PAZ010-182145-
ELK PA-
526 PM EDT THU JUL 18 2013

...A STRONG THUNDERSTORM WILL AFFECT WESTERN AND SOUTHWESTERN ELK
COUNTY...

AT 517 PM EDT...A STRONG THUNDERSTORM WAS NEAR MARIENVILLE...MOVING
SOUTH AT 10 MPH.

WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM . DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
255.

LAT...LON 4143 7907 4146 7906 4145 7897 4153 7897
      4156 7894 4125 7846 4124 7849 4125 7864
      4122 7865 4120 7871 4127 7876 4137 7897
      4135 7902 4134 7910 4142 7910

FORECASTER: GARTNER

The radar

The State College radar (KCCX), 52 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
July 18, 5:00 PM EST
Where
Clinton County, 0.69 mi S of Lockport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.140, -77.450

Thunderstorm winds estimated near 60 mph knocked down trees and a light pole in Lock Haven.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458274.